Georgia, 2012

Hail in Georgia, June 10, 2012

June 10, 2012 · NWS JAX · 1 event in 1 county or zone

Mean layer troughing to the west of the area and high pressure to the south funneled a moist and unstable airmass over the area. Scattered severe storms developed in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer troughing to the west of the area and high pressure to the south funneled a moist and unstable airmass over the area. Scattered severe storms developed in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 10, 1:43 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 10, 1:43 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT SUN JUN 10 2012

...STRONG STORMS WITH LOCALLY HEAVY RAINFALL EXPECTED THROUGH AT
LEAST WEDNESDAY...

.SHORT TERM...NOW THROUGH WEDNESDAY...

REST OF THIS AFTERNOON AND TONIGHT...NUMEROUS TO WIDESPREAD
CONVECTION IS EXPECTED THE REMAINDER OF THE AFTERNOON WITH STRONG
STORMS WITH WET MICROBURST POTENTIAL OF SOME DAMAGING WINDS WITH
HAIL AND FREQUENT LIGHTNING AS WELL. STRONGER STORMS WILL ALSO
PRODUCE LOCALIZED FLOODING PROBLEMS ESPECIALLY ACROSS THE JAX METRO
AREA. ACTIVITY WILL FADE AFTER SUNSET AND SHOULD BASICALLY END
ACROSS NE FL AFTER MIDNIGHT...THEN JUST SOME ISOLD SHOWERS/STORMS
ACROSS SE GA WHERE DEEPER MOISTURE WILL LINGER AS DRY SLOT WITH
MID/UPPER LEVEL DRIER AIR SETTLES OVER NE FL FOR THE OVERNIGHT HOURS.
GENERAL STORM MOTION THIS EVENING TOWARDS THE NORTHEAST AROUND 15
KNOTS.

MONDAY...LARGE AMOUNT OF MOISTURE AHEAD OF APPROACHING TROF AND
ASSOCD WITH ONGOING CONVECTION OVER THE FLORIDA PANHANDLE TODAY WILL
BE PUSHED INTO INLD SE GA WITH MODELS DIFFERING ON HOW MUCH MOISTURE
PUSHES INTO THE RIDGE OVER THE FLORIDA PENINSULA. AT THE VERY LEAST
NUMEROUS/WIDESPREAD HEAVY TSTORM ACTIVITY IS EXPECTED ACROSS SE GA
WITH SCTD/NUMEROUS ACTIVITY EXPECTED ACRS NE FL BY THE AFTERNOON AS
MORNING SUNSHINE SHOULD PUSH TEMPS INTO THE LOWER 90S IN MANY
LOCATIONS WITH HEAT INDICES CLOSE TO 100 DEGREES. NOT SURE IF FLOOD
WATCH WILL BE NEEDED ACROSS SE GA SINCE THEY HAVE MISSED SOME OF THE
STORMS OVER PREVIOUS DAYS. HPC 5 DAY QPF FORECAST THROUGH THURSDAY
SHOWS A GENERAL 1-2 INCHES ACRS NE FL AND 2-3 INCHES ACROSS SE GA
WITH ISOLATED HIGHER AMOUNTS.

MONDAY NIGHT...STRONG DIURNAL CONVECTION WILL WIND DOWN DURING THE
EVENING HOURS...BUT TSTM ACTIVITY AHEAD OF APPROACHING TROF MAY
CONTINUE SCATTERED SHOWERS/STORMS THROUGH THE NIGHT ACROSS INLD SE
GA AND THE SUWANNEE RIVER VALLEY WITH SOME INCHING EASTWARD TOWARDS
MORNING. LOCALLY HEAVY RAINFALL MAY BE A PROBLEM WITH THE SLOWER
MOVING ACTIVITY.

TUESDAY...MID/UPPER LEVEL TROF AXIS PUSHES INTO THE FORECAST AREA
WITH PRECIP WATER AMOUNTS STILL CLOSE TO 2 INCHES. WESTERLY STEERING
FLOW AROUND 10 KNOTS WILL CONTINUE TO PUSH STORMS ALL THE WAY TO THE
BEACHES BUT SLOW STORM MOTION WILL LEAD TO POSSIBLE HEAVY RAINFALL
AND STRONG STORMS WITH GUSTY WINDS/WET MICROBURST POTENTIAL. HIGHS
STILL RUNNING CLOSE TO 90 DEGREES.

WEDNESDAY...TROF AXIS LINGERS DIRECTLY OVER THE REGION AND EXPECT AT
LEAST NUMEROUS COVERAGE OF TSTM ACTIVITY BY THE AFTERNOON HOURS WITH
STRONG STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE. MAX TEMPS WILL
SURGE QUICKLY INTO THE LOWER 90S AHEAD OF AFTERNOON RAINFALL.

.LONG TERM...THURSDAY THROUGH SUNDAY...
DIURNAL SCATTERED TSTM ACTIVITY EXPECTED EACH DAY THROUGH THE PERIOD
AS RIDGING BUILDS IN ALOFT NORTH OF THE FORECAST AREA BUT ENOUGH
MOISTURE REMAINS TO TRIGGER DAILY CONVECTION. MAX TEMPS WILL REMAIN
NEAR NORMAL VALUES AROUND 90 DEGREES.

&&

.AVIATION...

IFR CONDITIONS CAN BE EXPECTED IN PASSING THUNDERSTORMS THIS
AFTERNOON. OTHERWISE...VFR CONDITIONS WILL PREVAIL OUTSIDE OF
CONVECTION. CONVECTION WILL WIND DOWN BY THIS EVENING AND VFR
CONDITIONS ARE EXPECTED OVERNIGHT. BRIEF PERIODS OF MVFR CEILINGS
LATE TONIGHT CANNOT BE COMPLETELY RULED OUT BUT CONFIDENCE IS
RATHER LOW AT THIS TIME.

&&

.MARINE...
WINDS WILL VEER TO THE SOUTH TONIGHT AND INCREASE TO 15 KNOTS OVER
THE OFFSHORE ZONES. SEAS WILL AVERAGE 2 TO 4 FEET. SOUTHEAST FLOW
WILL BECOME OFFSHORE TUESDAY THROUGH THURSDAY AS SURFACE HIGH
SHIFTS SOUTH OF THE AREA. NO HEADLINES.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  90  70  90 /  60  70  70  80
SSI  74  85  73  86 /  40  60  60  70
JAX  72  90  70  89 /  50  60  60  70
SGJ  73  86  72  87 /  30  40  40  70
GNV  72  92  70  90 /  40  60  60  70
OCF  72  93  70  91 /  40  60  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/SHULER/KEEGAN
Hazardous weather outlook, Jun 10, 9:00 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1000 AM EDT SUN JUN 10 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-111029-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1000 AM EDT SUN JUN 10 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...LOCALLY HEAVY RAINFALL POSSIBLE AGAIN TODAY...

...SCATTERED STRONG TO ISOLATED SEVERE STORMS POSSIBLE THIS
AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL STILL POSSIBLE IN HEAVY THUNDERSTORM ACTIVITY
THIS AFTERNOON AND EVENING AS A TROPICAL AIRMASS REMAINS IN PLACE. A
FASTER STORM MOTION TOWARDS THE NORTHEAST AT 15 TO 20 MPH WILL
LESSEN THE WIDESPREAD FLOODING THREAT...BUT LOCALIZED FLOODING
POSSIBLE IN RAIN-SATURATED AREAS IS LIKELY.

SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD ACROSS THE AREA THIS
AFTERNOON. A FEW STRONG TO SEVERE STORMS...CAPABLE OF GUSTY
WINDS...HAIL AND FREQUENT LIGHTNING...WILL BE POSSIBLE MAINLY ACROSS
NORTHEAST FLORIDA THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO
CANNOT BE RULED OUT. ACTIVITY WILL DECREASE IN COVERAGE AND
INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

NUMEROUS TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE FORECAST
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/JCH

In the hours before

Special weather statement, Jun 10, 3:46 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 PM EDT SUN JUN 10 2012

GAZ132-149-102115-
ATKINSON-COFFEE-
446 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
ATKINSON AND SOUTHEASTERN COFFEE COUNTIES FOR STRONG WINDS...SMALL
HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515 PM EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 2 MILES NORTH OF PEARSON...MOVING NORTHEAST AT
20 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
PEARSON...DOUGLAS AND NICHOLLS THROUGH 515 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3163 8279 3153 8259 3147 8260 3147 8263
      3144 8262 3127 8281 3134 8296
TIME...MOT...LOC 2046Z 215DEG 19KT 3135 8284

TRABERT
Special weather statement, Jun 10, 3:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
447 PM EDT SUN JUN 10 2012

FLZ032-033-037-102130-
CLAY-PUTNAM-ST. JOHNS-
447 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CLAY...
NORTHEASTERN PUTNAM AND CENTRAL ST. JOHNS COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM EDT...

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF BOSTWICK...OR 6 MILES
NORTHWEST OF PALATKA...MOVING NORTHEAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PALATKA...ORANGE MILLS...
EAST PALATKA...CARRAWAY...BOSTWICK...HASTINGS...PICOLATA...GREEN COVE
SPRINGS AND BAKERSVILLE THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3002 8176 2995 8145 2961 8154 2972 8189
TIME...MOT...LOC 2048Z 213DEG 15KT 2976 8168

NELSON
Special weather statement, Jun 10, 3:53 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
453 PM EDT SUN JUN 10 2012

FLZ040-102145-
MARION-
453 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 545 PM EDT...

AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF LYNNE...MOVING NORTHEAST
AT 5 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
LYNNE THROUGH 545 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF
FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2937 8181 2930 8167 2911 8182 2918 8200
TIME...MOT...LOC 2054Z 211DEG 6KT 2921 8186

NELSON
Local storm report, Jun 10, 3:54 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             10 SW OCALA             29.08N 82.25W
06/10/2012  M0.25 INCH       MARION             FL   TRAINED SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL ON FLORIDA 200.

&&

SPC
Local storm report, Jun 10, 3:59 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
459 PM EDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     LIGHTNING        2 SSW JACKSONVILLE HEIG 30.22N 81.80W
06/10/2012                   DUVAL              FL   911 CALL CENTER

            HOUSE FIRE DUE TO LIGHTNING STRIKE. EXTENT OF DAMAGE
            UNKNOWN.

&&

DSHULER
Special weather statement, Jun 10, 4:06 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
506 PM EDT SUN JUN 10 2012

FLZ036-040-102145-
ALACHUA-MARION-
506 PM EDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA AND NORTHERN MARION COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 545 PM EDT...

AT 506 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF LOWELL...OR 9 MILES
SOUTHWEST OF CITRA...MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND LOWELL...REDDICK...FLEMINGTON...
CITRA...MICANOPY...MCINTOSH...LOCHLOOSA AND CROSS CREEK THROUGH 545
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION
OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2952 8232 2953 8206 2926 8217 2931 8233
TIME...MOT...LOC 2106Z 192DEG 9KT 2935 8224

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coffee

When
June 10, 4:07 PM EST
Where
Coffee County, 0.69 mi N of Douglas Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.490, -82.850

Quarter to dime size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393696.